Indiana, 2008

Damaging Wind in Indiana, February 17, 2008

February 17, 2008 · NWS IWX · 1 event in 1 county or zone

A strongly sheared, but weakly unstable environment and pockets of surface temperatures into the 50s allowed for strong winds just above the surface to be brought to the ground in isolated low topped supercells.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A strongly sheared, but weakly unstable environment and pockets of surface temperatures into the 50s allowed for strong winds just above the surface to be brought to the ground in isolated low topped supercells.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Feb 17, 1:59 PM CST, 36 minutes earlier.

Area forecast discussion, Feb 17, 1:59 PM CST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
259 PM EST SUN FEB 17 2008

.SHORT TERM...

BUSY AFTERNOON WITH VERY WARM DRY SLOT AND PARTIAL SUNSHINE
CREATING INCREASED WINDS AND HELPING DRIVE THUNDERSTORMS. LATEST
RADAR TRENDS SHOW WEAKENING NATURE TO CONVECTIVE LINE AS JUST NOT
ENOUGH CAPE AND INSTABILITY TO SUSTAIN UPDRAFTS IN HIGHLY SHEARED
ENVIRONMENT. THE PARTIAL SUNSHINE COUPLED WITH INCREASING
PRESSURE GRADIENT AND STRONG PRESSURE RISE/FALL COUPLET AIDING IN
WIND GUSTS OVER 40 MPH IN SOME AREAS. NAM SHOWING POSSIBLE
DEVELOPMENT OF ANOTHER CONVECTIVE LINE ALONG OR JUST AHEAD OF COLD
FRONT TO MOVE ACROSS AREA LATER THIS AFTERNOON AND EVENING. NOW
HAVING CONCERNS THAT CURRENT CONVECTION MAY INHIBIT THIS FROM
FORMING. RADAR DOES SHOW SOME RETURNS IN IL ALONG FRONT SO WILL
CONTINUE SHRA AND TSRA MENTION INTO EARLY EVENING. COLD AIR
ADVECTION STILL PROGGED TO SWEEP ACROSS FORECAST AREA MID TO LATE
EVENING WITH LOW LEVEL THERMAL FIELDS CRASHING. QUESTION IS AMOUNT
OF RESIDUAL MOISTURE LEFT BEHIND. KEPT CATEGORICAL SNOW SHOWERS
BUT AMOUNTS AWAY FROM LAKE ENHANCEMENT LOOK TO BE ON THE LIGHT
SIDE.

SECONDARY ARCTIC FRONT TO MOVE INTO AREA MONDAY WITH ASSOCIATED
SHORT WAVE. SNOW SHOWERS POSSIBLE AND KEPT IN FORECAST WITH
HIGHEST POPS AND ACCUMS NEAR LAKE. FALLING TEMPS IN THE AFTERNOON
BEHIND THIS FRONT.

WILL CONTINUE WIND ADVISORY AND FLOOD WATCH THROUGH THE EVENING.
WINDS MAY CONTINUE TO GUST WITH FRONT AND JUST BEHIND WITH COLD
AIR ADVECTION. LOCALIZED FLOODING ONGOING OR STILL POSSIBLE WITH
LOCALLY HEAVY RAIN WITH ANY CONVECTIVE CELLS.

&&

.LONG TERM...
DEEP MIGRATORY MID LAT CYCLONE PULLING OUT SHRT TERM WILL AIDE
ANOTHER PUSH OF FRIGID ARCTIC AIR SWD ACRS THE GREAT LAKES TO START
THIS PD. RESIDUAL LL MSTR LEFT BEHIND DEPARTING SYS AND SOME LK
CONTRIBUTION EXPECT MOST AREAS TO SEE A PD OF ACCUMULATING SNOW
MON NIGHT BFR TRANSITIONING TO LK EFFECT TUE. THAT LOOKS SHRT
LIVED THOUGH W/DVLPG PROGRESSIVE PNA PATTN BY THEN AND ARRIVAL OF
UPSTREAM CLIPPER WED W/BTR LL TRAJECTORY INTO NW INDIANA TUE NIGHT
AND WED.

BEYOND THAT...PATTN LOOKS TO RELOAD ACRS THE WRN US ERN TROUGH
DECAYING RAPIDLY. WELL BLO NORMAL TEMPS TO START WILL MODERATE
CONSIDERABLY BY WEEKS END W/YET ANOTHER POTENTIAL RAIN STORM NXT
WEEKEND IN THE CARDS.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...FLOOD WATCH UNTIL 10 PM EST /9 PM CST/ THIS EVENING FOR
     INZ003>009-012>018-020-022>027-032>034.

     WIND ADVISORY UNTIL 1 AM EST /MIDNIGHT CST/ MONDAY FOR
     INZ003>009-012>018-020-022>027-032>034.

MI...FLOOD WATCH UNTIL 10 PM EST THIS EVENING FOR MIZ077>081.

     WIND ADVISORY UNTIL 1 AM EST MONDAY FOR MIZ077>081.

OH...FLOOD WATCH UNTIL 10 PM EST THIS EVENING FOR OHZ001-002-004-005-
     015-016-024-025.

     WIND ADVISORY UNTIL 1 AM EST MONDAY FOR OHZ001-002-004-005-015-
     016-024-025.

LM...GALE WARNING UNTIL 10 AM EST MONDAY FOR LMZ043-046.

&&

SHORT TERM...LASHLEY
LONG TERM...HOLSTEN
Hazardous weather outlook, Feb 17, 4:48 AM CST, 9 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
548 AM EST SUN FEB 17 2008

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-181100-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
548 AM EST SUN FEB 17 2008 /448 AM CST SUN FEB 17 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

PERIODS OF HEAVY RAIN COMBINED WITH SNOW MELT MAY CAUSE RENEWED OR
INCREASED FLOODING OF RIVERS... STREAMS AND LOW LYING AREAS.
LOCALIZED FLOODING DUE TO ICE JAMS IS ALSO EXPECTED ON SOME RIVERS.
THERE IS A CHANCE OF THUNDERSTORMS THROUGH THIS EVENING... SEVERE
STORMS ARE NOT EXPECTED... HOWEVER SOME STORMS THIS EVENING MAY
CONTAIN GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SNOW MAY CAUSE SOME SLICK ROADWAYS MONDAY THROUGH TUESDAY...
ESPECIALLY OVER SOUTHWEST MICHIGAN WHERE SNOW SHOWERS WILL BE MOST
PERSISTENT AND HEAVIEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY FLOODING AND ICE JAMS.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-181100-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
548 AM EST SUN FEB 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A GALE WARNING IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

GALES WILL END MONDAY MORNING. CONDITIONS WILL BE HAZARDOUS FOR
SMALL CRAFT THROUGH TUESDAY NIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP

In the hours before

Local storm report, Feb 17, 2:22 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
322 PM EST SUN FEB 17 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0318 PM     TSTM WND DMG     LA PORTE                41.61N  86.71W
02/17/2008                   LA PORTE           IN   TRAINED SPOTTER

            MINOR TREE DAMAGE...MOSTLY DEAD BRANCHES ON ROADWAYS

&&

EVENT NUMBER 00894

LMK
Special weather statement, Feb 17, 2:35 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
335 PM EST SUN FEB 17 2008

INZ005-006-008-016-MIZ079-080-172130-
BRANCH-ELKHART-KOSCIUSKO-LAGRANGE-NOBLE-ST. JOSEPH-
335 PM EST SUN FEB 17 2008

...SPECIAL WEATHER STATEMENT...

AT 335 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MIDDLEBURY TO 13
MILES SOUTH OF MILFORD...MOVING NORTHEAST AT 65 MPH.

PEA SIZE HAIL...WINDS UP TO 55 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE ALL POSSIBLE WITH THESE
STORMS.

LOCATIONS IN THE PATH
INCLUDE...WARSAW...TOPEKA...LIGONIER...CONSTANTINE...BENTON...
CENTERVILLE...LAGRANGE...STURGIS...MENDON...AND EMMA.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

The radar

The Northern Indiana radar (KIWX), 89 km away, was scanning. The volume nearest the first event began at 20:36 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, La Porte

When
February 17, 2:35 PM CST to 2:36 PM CST
Where
La Porte County, 0.86 mi NE of La Porte
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.610, -86.710

Minor tree damage, mainly in the form of branches, was found on roadways. A few of the branches were rotten.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2008Every state in 2008This day in weather historyWarnings in Indiana, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 79864.